One of the most commonly prescribed drugs in the world is known as hydrocodone, which has contributed largely in part to the opioid crisis we are experiencing. Nearly 130 people die each day after overdosing on opiate drugs, according to the National Institute on Drug Abuse (NIDA). These estimates are likely to increase when the latest statistics are released. We are witnessing levels of death that are similar to plagues from medieval times.
It’s challenging to find someone that hasn’t been affected by the crisis. It has become increasingly common for communities to experience overwhelming losses of life from opioids. Despite all that, hydrocodone is still prescribed at much higher rates than other opiate drugs around the country. Hydrocodone is available in several different forms, such as syrup, tablets, or a liquid.
Even with all its risks, it is readily available through a Google search. Hydrocodone continues to be abused in spite of all the risks. Even those who utilize the medication properly are at risk of developing a chemical dependency, which can lead to a long road of addiction. Hydrocodone abuse is commonly viewed as abusing two drugs because acetaminophen is typically paired with the drug. It carries a much higher chance of damage to the body.
Acetaminophen is often regarded as one of the biggest dangers when using hydrocodone. Abusing either substance can cause you to develop severe liver damage or organ failure because of acetaminophen poisoning. There can be severe consequences as a result of hydrocodone use alone, but when you involve other drugs, the likelihood of damage increases exponentially.
Opioids, like hydrocodone, fall under a broader umbrella of substances known as central nervous system (CNS) depressants. Many factors will influence the hydrocodone withdrawal timeline, but the withdrawal phase will come in two distinct waves. The first set of symptoms will be similar to the common cold, and the more intense stages will feel like you’ve caught the flu. These symptoms must be monitored in the event they become severe.
The physical symptoms caused by opioid withdrawal are the most common. Unfortunately, there can also be emotional and psychological symptoms that accompany the physical portion.
Agitation and anxiety may be noticeable during this time, and depression will follow in the second set of symptoms. In more extreme cases, people have reported suicidal thoughts as they battle severe depression. In the event of suicidal ideation, you must seek medical attention. You need to report these thoughts to your doctor or addiction specialist to avoid an incident.
The immediate withdrawal symptoms you may encounter include:
Once you reach the peak of withdrawal, it’s likely you’ll encounter symptoms that are unbearable. Some of these may include:
You are likely to experience intense cravings for hydrocodone in addition to the above symptoms. It will make abstinence much harder to achieve by yourself.
Hydrocodone withdrawal symptoms are difficult to overcome, but unlike alcohol or benzodiazepines, they will not be deadly. They will be severe enough to make overcoming addiction alone impossible. It is common for someone using hydrocodone attempting to stop on their own to relapse.
You will experience cold-like symptoms to start. Hydrocodone may produce withdrawal symptoms that occur in as little as six hours after the last dose. You can expect the worst of your symptoms to emerge around the 72-hour mark.
Cravings, for some, are the most difficult portion to battle. While you feel ill from cold and flu-like symptoms, it may be hard to overcome knowing your elixir will fix it all. Most symptoms will disappear after a week, but insomnia, fatigue, depression, and anxiety will last for a month or more. It depends on the severity of your addiction.
If you still experience symptoms a month after you’ve stopped using hydrocodone, you need to speak with a doctor immediately. It may indicate that you are experiencing post-acute withdrawal syndrome (PAWS). PAWS is a common disorder after long-term opioid abuse. The length of your symptoms will vary from one person to another. In the worst-case scenario, it can last up to a year.
While the withdrawals will not kill you, they will be intense enough to push you into using drugs again. Individuals that return to hydrocodone use place themselves at significant risk of overdosing due to a decreased tolerance. Hydrocodone overdose, however, can be fatal without proper medical treatment. If you or someone you know has overdosed on hydrocodone, you must immediately call 911.
The most significant benefit you will reap by entering into medical detox is your safe transition into a sober lifestyle. When you are unable to access hydrocodone, you will be able to focus strictly on your sobriety. In addition to a safe environment, medical professionals will provide medication that alleviates some of the worst withdrawal symptoms. Detox will hold the client accountable for their commitments to sobriety, and a caring team will get you on track.
Detox alone will not allow you to overcome your hydrocodone addiction. While it will be useful to mitigate risks that can occur during withdrawal, it will not be enough alone to achieve long-term sobriety. You must commit yourself you the continuum of care to battle this disease. A minimum of three months will increase your odds of long-term sobriety, but a medical staff will determine what is best suited for your needs.
Treatment, C. F. (1970, January 01). Chapter 3. Intensive Outpatient Treatment and the Continuum of Care. Retrieved from https://www.ncbi.nlm.nih.gov/books/NBK64088/
National Institute on Drug Abuse. (n.d.). How do medications to treat opioid use disorder work? Retrieved from https://www.drugabuse.gov/publications/research-reports/medications-to-treat-opioid-addiction/how-do-medications-to-treat-opioid-addiction-work
Hydrocodone: MedlinePlus Drug Information. (n.d.). Retrieved from https://medlineplus.gov/druginfo/meds/a614045.html
National Institute on Drug Abuse. (2019, January 22). Opioid Overdose Crisis. Retrieved from https://www.drugabuse.gov/drugs-abuse/opioids/opioid-overdose-crisis
Opiate and opioid withdrawal: MedlinePlus Medical Encyclopedia. (n.d.). Retrieved from https://medlineplus.gov/ency/article/000949.htm